New to the forum?

Sign Up Here!


Already a member?
Please login below.





Forgot your password?
Need Help?  
Amitriptyline- too high of a dose?
7 Replies
pam80 - December 5

I have a question about medication..my PCP started me on 50 mg or Amitriptyline 2 weeks ago and last week he bumped it up to 100mgs. I have been like a zombie this week and I was just chalking it up to fibro, but I just did some research and read that Amitriptyline is supposed to be started at a low dose-which I knew and figured the low dose is 50 mg. Nope, I'm wrong, the starting dose is 10 mg. Maybe that's why I've been feeling so tired and on edge. Maybe I'm on too much? It completely knocks me out at night but I'm so tired in the morning and I've noticed that I've been grinding my teeth more on this med. I clench my jaw so much at night sometimes but lately it's been more. I can't wear dental splints b/c it makes me clench down more. My headaches are horrible- my temples feel like someone is squeezing them and my eyes hurt. My ears are buzzing like crazy. Yesterday I felt wigged out. It was scary- I had horrible tunnel vision and felt like everyone was looking at me wherever I went. That's gotta be the meds.

Any thoughts?

 

Noca - December 6

The usual dosage range for Amitriptyline is 10-150mg depending on what illness you are trying to treat. Lower doses are for insomnia treatment and mid level is for pain and higher dosages are for depression/anxiety.

I would talk to your doctor about maybe switching meds as this one doesn't seem to be the one for you.

 

Canada17 - December 6

I would say your dose it too high.

I did try this medication to help me sleep, I was started at 10mg at bed. I slept like a baby! I was only on it two weeks and it was the first two weeks that I didn't flop like a fish all night long. I woke up feeling refreshed and without pain.

However, I developed pimple-like blisters on my hands that were itchy and were leaving scars. My doctor advised me this was an allergic reaction and took me off of it right away. The blisters started going down within 24 hours.

Best two weeks of sleep I ever got though!

 

pam80 - December 7

Thanks guys for the input. I cut the dose back down to 50 mgs but I still don't feel right. My headaches are worse and I still feel a bit wigged out. I'm going to talk to my doctor about going off of it. Canada- that's great that it helped you sleep and allowed you to wake up pain free but I'm sorry that it gave you an allergic reaction. Did you stay pain free all day? Have you found anything else that has helped you sleep and with the pain?

 

LiccleMonster - December 20

Pam,

Im also taking Amitriptyline (sorry for spelling error :S) and as noca said it depends on the illness ur treating, i take it for my migraines, so im stable at 50mg for now but im gonna ask for the 100mg bcoz it helps fibro and my migraines but both are getting worse.

I combine the Amitriptyline with Lyrica (150mg) and both help migraines aswell as the fibro, but i started amitriptyline a long time ago.

Dont be suprised about the increase it is normal and id trust the doctor, if u are really worried though i suggest speakin the him/her and get more info on the drug. The side effects are drowsiness thats normal for first time takers on the meds, and the increase also has that effect, after a few months that SHOULD fade, but no promises.

LM

 

LiccleMonster - December 20

Oh just an addition.

As im on this drug for so long i have become more tolerant to it so my input may not be valid for you, BUT, for me it didnt take any pain aways, nor help me sleep better at night, i still there in bed lying awake for about 45 mins b4 falling asleep.

It eliminates some of the pain and keeps my migraines at bay but i still have migraines everyday (and have so for going on 8 years now) and continue to have pains from both migraine and fibro.

Hope this helps.

LM

 

Canada17 - January 9

Pam80 sorry for my delayed response I've been very busy and not had much time for forums.

I did stay mostly pain free for the day. I still had other symptoms of my fibro but a main contributor to my symptoms is my inability to get a proper nights sleep.

The only somewhat effective alternate I have found is sex. But my husband works late most nights as he is in the restaurant business and I work days and have to go to bed early ensure I have a fighting chance at getting some sleep. So I don't get it every night. Lol. But it works like a charm!

 

Doc V - April 1

It may be too high a dose. I started at 10mg and progressed to 20mg over the course of a year. I initially cut the 10 into 5mg and ramped up because I am sensitive to the side effects.

My new doctor moved me to 20mg doxepin and recommended me taking 100-200mg 5-HTP to increase serotonin production and minimize reuptake.

 

Message:


You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question